Virginia, 2019Damaging Winds in Virginia, May 2, 2019
May 2, 2019 · NWS LWX · 2 events in 2 counties and zones
A warm front lifted across the region during the morning hours of May 2nd, with warm and humid conditions developing by the afternoon. This led to ample amounts of instability over the region, and as an upper level disturbance moved into the area providing wind shear and lift, scattered showers and thunderstorms developed, a few of which became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted across the region during the morning hours of May 2nd, with warm and humid conditions developing by the afternoon. This led to ample amounts of instability over the region, and as an upper level disturbance moved into the area providing wind shear and lift, scattered showers and thunderstorms developed, a few of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 2:01 PM EST, 4 minutes earlier.
Area forecast discussion, May 2, 2:01 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
301 PM EDT Thu May 2 2019
.SYNOPSIS...
A nearly stationary front will remain in the area through the
weekend, resulting in a continued risk of showers and
thunderstorms. A more significant area of low pressure passing
the region Sunday will finally drive the front off-shore by
Monday, allowing high pressure to return for early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Warm front has now pushed well northeast of the region, and warm
and humid air has enveloped the area. A weak vort max aloft
passing into the region from the west-southwest is now helping
to spark some thunderstorms, which should continue to progress
generally east-northeast across the forecast area through the
rest of the day into this evening. CAPE values have become
fairly high, greater than 2000 J/kg, and 30-40 knots of shear
should help increase storm intensity, so the marginal risk of
severe weather is definitely warranted today.
Tonight, storms dwindle in the evening as the upper level vort
max passes and insolation ends. Backdoor front should actually
start returning back southeastward, potentially reaching as far
southeast as DC before retreating northeastward again during
the morning Friday. That means fog is another possibility later
tonight into early Friday. By the afternoon, CAPE should
increase again with insolation and another approaching
shortwave, so another round of storms which could be
occasionally severe is a risk. After lows mostly in the 50s and
60s tonight, highs Friday should reach the lower 80s in most of
the region.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Frontal boundary will shift a bit south for Saturday and Sunday
in the wake of the trough passage Friday night. This should
tamper the severe weather risk, but additional waves of low
pressure could still bring periods of showers and thunderstorms
as they move northeast across the region. Most guidance brings
the strongest feature northeastward on Sunday, so Saturday looks
a bit drier than it had previously appeared. Some shower and
storm risk is still present, but a bit more subdued given the
front likely to be further south and less available instability.
Given the high moisture content of the air in the region,
however, and the stalled front, heavy rain is a possibility. WPC
has placed the region in a marginal risk of excessive rain due
to this concern. Otherwise, lows Friday and Saturday nights will
be in the 50s to lower 60s, with highs Saturday in the 60s to
70s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
There's still an appreciable amount of spread with respect to
the track and timing of the surface low that will impact the
area this weekend. By daybreak Sunday, the 12z GFS has the
surface low located over the Delmarva, with the cold front
pushing through southern portions of our forecast area. Under
this scenario, Sunday would be precipitation free with the
exception of a few remnant showers. The 00z Euro has the low
tracking from Central Virginia to the Northern Neck. Under this
scenario, we'd be situated on the cool side of the system. If
that solution were to verify, we'd have chances for rain
throughout the day, but little to no opportunity for
thunderstorms. The 12z NAM tracks along the spine of the
Appalachians toward the WV Panhandle by midday Sunday, before
jumping to the Delmarva by Sunday evening. This solution would
place us in the warm sector of what could be a rather potent,
compact cyclone. If this were to verify, showers and
thunderstorms would be possible during the late morning and
afternoon hours. The environment as depicted by the NAM would
also be quite conducive for severe weather across southern
portions of the forecast area. Given the large spread in model
solutions, Sunday's forecast is currently low confidence and
will bear watching as we move into the weekend.
Drier conditions will move into the area on Monday as a weak
area of high pressure builds in. The area of high pressure will
become centered overhead Monday Night before sliding offshore on
Tuesday. Southerly flow will develop on Tuesday and remain in
place on Wednesday, potentially leading to a warming trend in
the temperatures. No precipitation is expected on Tuesday or
Wednesday with a mid-upper level ridge axis centered overhead.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Thunderstorms are the main concern during the afternoon and
evening hours today and Friday, with low clouds and fog becoming
a concern later tonight into Friday morning, and again later
Friday night into Saturday morning. IFR intervals are likely
through the next few days, but will not be continuous, with VFR
conditions likely during the midday periods. Otherwise, winds
should generally be light outside of storms as a front meanders
across the region.
Sub-VFR conditions may be possible with showers and/or low
ceilings on Sunday as low pressure tracks nearby. Conditions
should improve to VFR by Monday.
&&
.MARINE...
Stalled front meandering across the region may result in
intervals of SCA conditions, but confidence is not high given
model disparity regarding timing of frontal passages. Showers
and t-storms will also be a concern through the afternoon and
evening hours over the next few days, with fog a concern during
the late night/early AM periods.
SCA-level winds may be possible on Sunday afternoon and evening
in the wake of a cold front. Special Marine Warnings may be
needed in association with showers and thunderstorms over the
waters on Sunday as well.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ533-
534-537-542-543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KJP
AVIATION...RCM/KJP
MARINE...RCM/KJPHazardous weather outlook, May 2, 4:36 AM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
536 AM EDT Thu May 2 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
536 AM EDT Thu May 2 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
An isolated severe thunderstorm with damaging wind gusts and large
hail is possible across the Baltimore and Washington metro areas,
including southern Maryland and adjacent waters.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
536 AM EDT Thu May 2 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
An isolated severe thunderstorm with damaging wind gusts and large
hail is possible across portions of northern Virginia, and northern
and central Maryland.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Loudoun
- When
- May 2, 2:05 PM EST
- Where
- Loudoun County, 1.48 mi NNW of Broad Run Farms
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.050, -77.380
A tree was reported down on Fairway Drive near Algonkian Parkway.
Thunderstorm Wind, Fairfax
- When
- May 2, 2:38 PM EST
- Where
- Fairfax County, 0.54 mi W of Chesterbrook Woods
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.930, -77.180
A tree was blown down onto power lines on Spring Vale Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, May 2, 20191 death · 1 event
- Tornadoes and Flash Flooding in Arkansas, May 2 to 3, 2019$378,000 · EF1 · 25 events
- Tornadoes and Damaging Winds in Louisiana, May 2, 2019$160,000 · EF1 · 4 events
- Damaging Wind in West Virginia, May 2, 2019$200,000 · 65 kt wind · 1 event
- Damaging Winds in Texas, May 2, 2019$50,000 · 56 kt wind · 3 events
- Flash Flooding and Hail in Virginia, May 2 to 3, 2019$27,000 · 1 in hail · 9 events
- Tornadoes in Arkansas, May 2, 2019$31,000 · EF0 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 2, 201955 kt wind · 22 events
- Dense Fog in Maryland, May 2, 201913 events
- Dense Fog in Virginia, May 2, 20199 events
- Tornadoes and Hail in Tennessee, May 2, 2019$11,000 · EF0 · 6 events
- Dense Fog in Kentucky, May 2, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825869, 825870.